Alert archive / Louisiana / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 49, NWS Shreveport, LA

February 26, 1997Grant Parish, Winn Parish, Louisiana

NWS Shreveport, LA issued this severe thunderstorm warning at Feb 26, 1997, 6:41 PM CST for Grant Parish, Winn Parish, Louisiana. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 26, 1997, 6:41 PM CST (00:41 UTC)
Expired
Feb 26, 1997, 7:30 PM CST
In force
49 min
Issued by
NWS Shreveport, LA
Area
Whole counties

Counties Grant Parish, LA, Winn Parish, LA

The radar

The Ft Polk radar (KPOE), 77 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Feb 26, 2:45 PM CSTTornado WatchSPC5 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 00:00Z, 0.7 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 1997-02-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 1997-02-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -261 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
72 kt
0-1 km storm-relative helicity
-261 m²/s²
0-3 km storm-relative helicity
-140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSHV 270041 RRA
SVRSHV
LAC043-127-270130-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
641 PM CST WED FEB 26 1997
 
THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  730 PM CST
FOR THE FOLLOWING AREAS...
 
IN NORTH LOUISIANA
 
   ...NORTHERN GRANT PARISH
 
IN NORTHWEST LOUISIANA
 
   ...SOUTHEASTERN WINN PARISH
 
AT 639 PM CST DOPPLER INDICATED A SEVERE THUNDERSTORM OVER NORTHERN
GRANT PARISH BETWEEN MONTGOMERY AND DRY PRONG MOVING TO THE
NORTHEAST AT 45 MPH.  THIS STORM WILL MOVE INTO SOUTHEAST PARTS OF
WINN PARISH AROUND 700 PM CST.
 
THIS STORM WILL AFFECT WILLIANA ALONG HIGWAY 167 IN GRANT PARISH.
 
 
A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA.  REMEMBER
SEVERE THUNDERSTORMS CAN AND SOMETIMES DO PRODUCE TORNADOES
WITH LITTLE OR NO ADVANCE WARNING.
 
IF YOU ARE IN THE PATH OF THIS STORM...TAKE IMMEDIATE STEPS TO
PROThECT YOURSELF AND YOUR PROPERTY...SUCH AS YOUR CAR...BOAT...AND
PETS...FROM LARGE HAIL AND DAMAGING WIND.
 
SIX/5

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 26, 3:24 PM CST, 3 hours 17 minutes earlier.

Area forecast discussion, Feb 26, 3:24 PM CST, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
315 PM CST WED FEB 26 1997

CONVECTION TODAY TOOK A WHILE TO GET FIRED UP IN PART DUE TO A DOUBLY
CAPPED ENVIRONMENT INDICATED BY 12Z RAOB AT SHV. AS THE
LINE RW/TRW MOVED FM EAST TX INTO SW AR/NW LA FINALLY BEGAN TO INCREASE
INTENSITY AS UPR LOW HAD TO `CATCH UP` TO FNT. MORE IMPORTANTLY IS
DVLPMT AHEAD OF FNT IN CNTRL LA. EXPECT SOME SVR STORMS IF THIS TREND
CONTINUES. BEHIND FNT WILL BE A COUPLE HOURS OF SHOWERS WITH MOSTLY
CLDY OVERNIGHT IN SW FLOW ALOFT. MODELS AGREE ON GENERAL PTN THRU
PERIOD. SFC HIGH WILL PASS OVR 3 STATE MIDDAY THU WITH RTN FLOW BY THU
EVE. CHC RW/TSTMS FRI ENDING BY EARLY SAT WITH NEXT FROPA.

SHV 43/R60/49/67  3024         MLU 49/58/45/65  6014

VII

In the hours before

Special weather statement, Feb 26, 1:25 PM CST, 5 hours 16 minutes before
ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST WED FEB 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF NORTHEAST TEXAS THIS AFTERNOON AND FOR SOUTHERN ARKANSAS AND
NORTH LOUISIANA THIS AFTERNOON AND EARLY EVENING...

...A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR EAST TEXAS AND
SOUTH ARKANSAS THIS AFTERNOON...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR SOUTHEAST OKLAHOMA
SINCE THE HEAVY RAINFALL HAS MOVED EAST OF THE AREA...

AT 115 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST ARKANSAS
...NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND EXTREME
NORTHWEST LOUISIANA. ALONG THE LEADING EDGE OF THE BAND...THE
HEAVIER SHOWERS WERE NOTED...FROM NEAR BLEVINS ARKANSAS SOUTHWEST
TO NEAR RODESSA LOUISIANA AND TO NEAR CARTHAGE AND LUFKIN TEXAS.
THE BAND WAS MOVING TO THE EAST AT ABOUT 15 MPH WHILE THE ISOLATED
THUNDERSTORMS SPREAD NORTHEAST AT ABOUT 50 MPH WITHIN THE BAND.

STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS WERE OCCURING ALONG AND
AHEAD OF THE BAND OVER ARKANSAS...LOUISIANA...AND EAST TEXAS
WITH WINDS OF 20 MPH WITH HIGHER GUSTS TO NEAR 35 MPH AT TIMES.
AFTER THE BAND PASSES THE WINDS WILL SHIFT TO A WESTERLY DIRECTION
BUT REMAIN STRONG AND GUSTY THEN TAPERING OFF DURING THE
AFTERNOON AND EVENING.

SIX
Special weather statement, Feb 26, 1:27 PM CST, 5 hours 14 minutes before
ARZ050-051-059>061-070>072-LAZ001>004-010>012-017-018-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-262015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
125 PM CST WED FEB 26 1997

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE SOUTHERN
HALF OF NORTHEAST TEXAS THIS AFTERNOON AND FOR SOUTHERN ARKANSAS AND
NORTH LOUISIANA THIS AFTERNOON AND EARLY EVENING...

...A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR EAST TEXAS AND
SOUTH ARKANSAS THIS AFTERNOON...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR SOUTHEAST OKLAHOMA
SINCE THE HEAVY RAINFALL HAS MOVED EAST OF THE AREA...

AT 115 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST ARKANSAS
...NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND EXTREME
NORTHWEST LOUISIANA. ALONG THE LEADING EDGE OF THE BAND...THE
HEAVIER SHOWERS WERE NOTED...FROM NEAR BLEVINS ARKANSAS SOUTHWEST
TO NEAR RODESSA LOUISIANA AND TO NEAR CARTHAGE AND LUFKIN TEXAS.
THE BAND WAS MOVING TO THE EAST AT ABOUT 15 MPH WHILE THE ISOLATED
THUNDERSTORMS SPREAD NORTHEAST AT ABOUT 50 MPH WITHIN THE BAND.

STRONG AND GUSTY SOUTH TO SOUTHEAST WINDS WERE OCCURING ALONG AND
AHEAD OF THE BAND OVER ARKANSAS...LOUISIANA...AND EAST TEXAS
WITH WINDS OF 20 MPH WITH HIGHER GUSTS TO NEAR 35 MPH AT TIMES.
AFTER THE BAND PASSES THE WINDS WILL SHIFT TO A WESTERLY DIRECTION
BUT REMAIN STRONG AND GUSTY THEN TAPERING OFF D@URING THE
AFTERNOON AND EVENING.

SIX
Special weather statement, Feb 26, 3:30 PM CST, 3 hours 11 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CST WED FEB 26 1997

...A TORNADO WATCH IN EFFECT UNTIL 800 PM CST FOR PARTS OF CENTRAL
AND EASTERN ARKANSAS AND PARTS OF NORTH LOUISIANA...

...A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS THIS
AFTERNOON...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR NORTHEAST TEXAS...

AT 325 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST ARKANSAS
...NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND NORTHWEST
LOUISIANA ABOUT 80 MILES WIDE. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS EXTENDED FROM NEAR HOT SPRINGS SOUTHWEST TO NEAR
MAGNOLIA ARKANSAS AND MANSFIELD LOUISIANA TO NEAR JASPER TEXAS. THE
THUNDERSTORMS WITH THE AREA WERE MOVING TO THE NORTHEAST AT NEAR 55
MPH. EXPECT VERY BREIF BUT VERY HEAVY RAINFALL AND GUSTY WINDS NEAR
55 MPH AT TIMES.

OVER NORTH LOUISIANA ANOTHER AREA OF SHOWERS AND THUNDERSTORMS ABOUT
30 MILES WIDE...THE LEADING EDGE EXTENDED FROM NEAR BASTROP IN
NORTHEAST LOUISIANA SOUTHWEST TO NEAR MONTGOMERY AND DE RIDDER.
THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 50 MPH.
EXPECT GUSTY WINDS IN EXCESS OF 50 MPH ALONG WITH VERY BRIEF BUT
HEAVY RAINFALL.

SIX
Special weather statement, Feb 26, 3:31 PM CST, 3 hours 10 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
330 PM CST WED FEB 26 1997

...A TORNADO WATCH IN EFFECT UNTIL 800 PM CST FOR PARTS OF CENTRAL
AND EASTERN ARKANSAS AND PARTS OF NORTH LOUISIANA...

...A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS THIS
AFTERNOON...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR NORTHEAST TEXAS...

AT 325 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST ARKANSAS
...NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND NORTHWEST
LOUISIANA ABOUT 80 MILES WIDE. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS EXTENDED FROM NEAR HOT SPRINGS SOUTHWEST TO NEAR
MAGNOLIA ARKANSAS AND MANSFIELD LOUISIANA TO NEAR JASPER TEXAS. THE
THUNDERSTORMS WITH THE AREA WERE MOVING TO THE NORTHEAST AT NEAR 55
MPH. EXPECT VERY BREIF BUT VERY HEAVY RAINFALL AND GUSTY WINDS NEAR
55 MPH AT TIMES.

OVER NORTH LOUISIANA ANOTHER AREA OF SHOWERS AND THUNDERSTORMS ABOUT
30 MILES WIDE...THE LEADING EDGE EXTENDED FROM NEAR BASTROP IN
NORTHEAST LOUISIANA SOUTHWEST TO NEARl MONTGOMERY AND DE RIDDER.
THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 50 MPH.
EXPECT GUSTY WINDS IN EXCESS OF 50 MPH ALONG WITH VERY BRIEF BUT
HEAVY RAINFALL.

SIX
Special weather statement, Feb 26, 3:33 PM CST, 3 hours 8 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-262230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
333 PM CST WED FEB 26 1997

...A TORNADO WATCH IN EFFECT UNTIL 800 PM CST FOR PARTS OF CENTRAL
AND EASTERN ARKANSAS AND PARTS OF NORTH LOUISIANA...

...A FLASH FLOOD WATCH CONTINUED IN EFFECT FOR SOUTH ARKANSAS THIS
AFTERNOON...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR NORTHEAST TEXAS...

AT 330 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTHWEST ARKANSAS
...NORTHEAST TEXAS...EXTREME SOUTHEAST OKLAHOMA...AND NORTHWEST
LOUISIANA ABOUT 80 MILES WIDE. THE LEADING EDGE OF THE SHOWERS AND
THUNDERSTORMS EXTENDED FROM NEAR HOT SPRINGS SOUTHWEST TO NEAR
MAGNOLIA ARKANSAS AND MANSFIELD LOUISIANA TO NEAR JASPER TEXAS. THE
THUNDERSTORMS WITH THE AREA WERE MOVING TO THE NORTHEAST AT NEAR 55
MPH. EXPECT VERY BREIF BUT VERY HEAVY RAINFALL AND GUSTY WINDS NEAR
55 MPH AT TIMES.

OVER NORTH LOUISIANA ANOTHER AREA OF SHOWERS AND THUNDERSTORMS ABOUT
30 MILES WIDE...THE LEADING EDGE EXTENDED FROM NEAR BASTROP IN
NORTHEAST LOUISIANA SOUTHWEST TO NEAR MONTGOMERY AND DE RIDDER.
THESE THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT 50 MPH.
EXPECT GUSTY WINDS IN EXCESS OF 50 MPH ALONG WITH VERY BRIEF BUT
HEAVY RAINFALL.

SIX
Special weather statement, Feb 26, 5:00 PM CST, 1 hour 41 minutes before
ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-TXZ096-
097-108>112-124>126-136>138-149>153-165>167-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
500 PM CST WED FEB 26 1997

...A TORNADO WATCH IN EFFECT UNTIL 800 PM CST FOR PARTS OF CENTRAL
AND EASTERN ARKANSAS AND PARTS OF NORTH LOUISIANA...

...IN SOUTHWEST ARKANSAS LAFAYETTE AND NEVADA COUNTIES HAVE BEEN
REMOVED FROM THE TORNADO WATCH...

...IN NORTHWEST LOUISIANA CADDO...BOSSIER....DE SOTO...AND WEBSTER
PARISHES HAVE BEEN REMOVED FROM THE TORNADO WATCH...

...THE FLASH FLOOD WATCH HAS BEEN CANCELLED FOR SOUTH ARKANSAS...

AT 455 PM CST DOPPLER RADAR IN SHREVEPORT INDICATED AN AREA OF
SHOWERS AND ISOLATED THUNDERSTORMS OVER SOUTH ARKANSAS...NORTH
LOUISIANA...AND EAST TEXAS. THE AREAS LEADING EDGE EXTENDED FROM
NEAR PINE BLUFF SOUTHWEST TO EL DORADO ARKANSAS AND TO NEAR HOMER
...COUSHATTA...AND MANY LOUISIANA. THE BAND WAS ABOUT 90 MILES WIDE
AND WAS MOVING TO THE EAST AT ABOUT 15 MPH. THE SHOWERS AND
THUNDERSTORMS WERE MOVING TO THE NORTHEAST AT NEAR 50 MPH.

RADAR ALSO SHOWED SCATTERED SHOWERS AND THUNDERSTORMS OVER SOUTH
ARKANSAS AND NORTHEAST LOUISIANA THAT EXTENDED FROM NEAR MONTGOMERY
AND WINNFIELD NORTHEAST TO NEAR MONROE LOUISIANA AND TO NEAR HUTTIG
ARKANSAS. THE SHOWERS AND THUNDERSTORMS WERE MOVING TO THE NORTHEAST
AT NEAR 50 MPH.

SIX

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 26, 6:03 PM CSTSevere Thunderstorm WarningSHVNatchitoches42 min
Feb 26, 6:48 PM CSTTornado WarningSHVGrant, Winn42 min
Feb 26, 7:10 PM CSTSevere Thunderstorm WarningSHVCaldwell35 min

Nearby

Severe Thunderstorm Warnings in Louisiana, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.